Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS San Diego, CA

August 3, 1997San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 3, 1997, 4:29 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1997, 4:29 PM PDT (23:29 UTC)
Expired
Aug 3, 1997, 5:30 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 032330
FFWSAN
CAC073-040030-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
429 PM PDT SUN AUG 3 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  530 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...NORTHERN SAN DIEGO COUNTY
 
AT 427 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARNER
SPRINGS. THIS RAPIDLY DEVELOPING STORM IS REMAINING NEARLY STATIONARY.
TORRENTIAL RAINS THAT WILL PRODUCE LOCAL FLASH FLOODING...LARGE HAIL AND
DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...P*EOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS
IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 3, 2:30 PM PDT, 1 hour 59 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN AUG 3 1997

                          ...SYNOPSIS...

WEAK LOW PRESSURE MOVING ACROSS WESTERN ARIZONA WILL TRIGGER MORE
AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS
MONDAY. THEN HIGH PRESSURE WILL BUILD INTO THE SOUTHWEST ON
TUESDAY...BRINGING MORE HOT WEATHER THROUGH THE MIDDLE OF THE WEEK.

                          ...DISCUSSION...

NTRANS STILL UNAVAILABLE. IT WOULD HAVE BEEN VERY USEFUL TODAY.

CONVECTION FIRING IN THE SBD MTNS THIS AFTERNOON.  THE NGM
INITIALIZED THE VORTEX OVER NW NEW MEXICO BETTER THAN THE ETA AND THE
AVN...EVEN THOUGH THE VORT CENTRE WAS TOO FAR NE.  THE NGM MOVES THIS
FTR SLOWLY N INTO WESTERN AZ TONIGHT. GIVEN THE 18Z POSITION ON
RAMSDIS AND THE WEAK 500 MB FLOW...IT APPEARS THAT THE MODELS ARE
MOVING IT TOO QUICKLY TO THE NORTH. THIS WOULD KEEP THE SOUTHERN
DESERTS AND THE MTNS IN A PREFERRED AREA FOR THUNDERSTORM DEVELOPMENT
MONDAY. ALL THREE MODELS CONTINUE THE MONSOONAL FLOW THRU THE NEXT 48
HOURS.

THIS SHORTWAVE DRIFTS INTO THE HEART OF THE RIDGE IN NW AZ ON
TUESDAY. SOURCE OF MOISTURE REMAINS UNINTERRUPTED BUT RISING HTS WILL
LIMIT CONVECTION DURING TUE AND WED.

HIGH TEMPS A LTL COOLER AT THE COAST TODAY.  EXPECT SIMILAR
TMPS TOMORROW. AVN AND FMR INCREASE FCST HIGHS TUESDAY AS RIDGE
BUILDS WESTWARD AND HAVE BUMPED TEMPS UP A FEW DEGREES TO BLAST
FURNACE LEVELS.

SAN BB 068/078 067/083 067 060110

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:00 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 3, 3:00 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Aug 3, 4:29 PM PDTSevere Thunderstorm WarningSGXSan Diego61 min

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.